Iowa, 2024

Damaging Winds in Iowa, May 21, 2024

May 21, 2024 · NWS FSD · 4 events in 2 counties and zones

A large scale bow echo developed across Nebraska in the late night hours and pushed northeast toward the lower Missouri River valley and northwest Iowa. Winds associated with the convective line were as high as around 70 mph in the Sioux City metro area, and caused considerable tree damage and power outages to around 2000 customers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A large scale bow echo developed across Nebraska in the late night hours and pushed northeast toward the lower Missouri River valley and northwest Iowa. Winds associated with the convective line were as high as around 70 mph in the Sioux City metro area, and caused considerable tree damage and power outages to around 2000 customers. The roof on one home in the Morningside area of Sioux City was damaged by a falling tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 21, 1:45 AM CST, 3 hours 34 minutes earlier. Its key messages:

  • Locally heavy rain threat continues through daybreak, as a secondary round of strong convection is expected to arrive at daybreak.
  • Thunderstorms move northeast this morning, with a very conditional risk for renewed convection south of I-90 by mid-day. If instability can grow, all-hazards will be possible, especially over areas of Northwest Iowa.
  • Strong north to northwest winds will quickly develop Tuesday afternoon. Some potential for gusts to 50 to 55 mph through the I- 29 corridor and then across Southwest Minnesota.
  • After a brief break from rain, additional thunderstorms are expected Thursday nigh through Friday. Guidance suggests at least some potential for isolated to scattered strong convection.
Area forecast discussion, May 21, 1:45 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
245 AM CDT Tue May 21 2024

.KEY MESSAGES...

- Locally heavy rain threat continues through daybreak, as a
secondary round of strong convection is expected to arrive at
daybreak.

- Thunderstorms move northeast this morning, with a very conditional
risk for renewed convection south of I-90 by mid-day. If instability
can grow, all-hazards will be possible, especially over areas of
Northwest Iowa.

- Strong north to northwest winds will quickly develop Tuesday
afternoon.  Some potential for gusts to 50 to 55 mph through the I-
29 corridor and then across Southwest Minnesota.

- After a brief break from rain, additional thunderstorms are
expected Thursday nigh through Friday. Guidance suggests at least
some potential for isolated to scattered strong convection.

&&

.DISCUSSION...
Issued at 245 AM CDT Tue May 21 2024

THIS MORNING: After a busy evening with multiple elevated supercells
and hail up to 3" in diameter, the early overnight hours have
quieted somewhat as the airmass overhead has generally become worked
over and mid-lvl lapse rates have lessened over the CWA.  Most of
the strong convection has been tied closer to the surface front
along the I-80 corridor where persistent overrunning is leading to
flash flooding.  Further north/northwest, we're continuing to see
widespread showers and thunderstorm development as deep synoptic
lift overspreads the Dakotas. Rainfall rates however are much lower
than other areas, as convection to the south in intercepting that
deep westward moisture trajectory.   Our eyes early this morning
continue to focus on a cluster of severe storms over southwestern
Nebraska, that is already showing signs of turning into a
progressive MCS. Latest CAMS continue to hint that as the ejecting
upper trough begins to lift northward, it will pull the surface
front a bit further northward, and also lift the deeper pool of
instability along with it.  Current projections take the developing
MCS towards Sioux City by 5-6am, though it's quite uncertain if
we'll be too stable in the boundary layer north of the effective
front to produce any strong winds as it moves into northwest Iowa.
The heavy rain axis may drift just into the Highway 20 corridor, but
at this point not envisioning it lifting much further north.

TODAY:  A secondary threat this morning could be the development of
a wake low in association with the MCS that moves through the area.
Several CAMs are suggesting the potential for 40 to 50 knot winds
moving through areas west of I-29 through mid-morning as the  MCS
falls apart.

Then the real questions develop.  A lull in precipitation is
expected through mid-late morning as a dry slot rotates into the Tri-
State area.  With the extensive low-stratus and variable winds could
see some drizzle at times.  A secondary lobe of vorticity will then
begin to lift rapidly northeast across Nebraska late this morning.
Surface cyclogenesis should begin to develop near Hastings and then
track northeast into southwest Minnesota by early afternoon.  Latest
guidance continues to suggest a corridor of moderate instability
upwards 2500 J/KG ahead of the front, but most of this
instability is above a stable layer around 1KM. If we can
somehow tap into the boundary layer briefly, then rapid surface
based updraft growth can develop over portions of northwest Iowa
early in the afternoon. However if we remain stuck with stratus
and too much stability below 1KM, then it's more likely we see
rapid growth of elevated convection. All that said, this event
will unfold very quickly this afternoon with storms beginning as
early as 11am-12pm and exiting the eastern zones by 3pm. Given
the large scale shear within the profile and 8-9C/KM mid-lvl
lapse rates, 2" hail will be possible. The wind and tornadic
threat remains conditional to the boundary layer, but given
0-1KM SRH approaching 70-100 m2/s2, very low LCLs, and some
concentration of MLCAPE in the lowest 1-2KM a tornadic risk is
certainly possible. The greatest tornadic threat will be along
and southeast of a line from Sioux City to Spencer.

As convection quickly moves northeast of the area by mid-afternoon,
the surface low will continue to deepen, with a pronounced low-lvl
wind field rotating from north to south around the surface low
through late afternoon and early evening.  Surface wind gusts
exceeding 45 knots are likely to develop over eastern South
Dakota and extend into Southwest Minnesota into early evening.
Some of the highest gusts in model data approach 50 to 55 knots
at times. Will go ahead and issue a wind advisory.

WEDNESDAY-SUNDAY:  Temperatures cool towards normal for Wednesday
and our dry spell will last one full day. Another deepening
upper trough moves into the Northern Plains Thursday with a warm
front developing over the eastern Dakotas and western Minnesota
Thursday afternoon. We'll see how much moisture can return
northward, but as the upper trough and associated wind max aloft
moves into the area late Thursday, it could bring a risk for
severe convection. The CSU Learning Model suggests at least 15%
probabilities for hail and wind into the overnight hours, and
this fits the latest SPC Day 3 thoughts. Additional rainfall at
the end of the week likely averages between 0.25"-0.75".

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1220 AM CDT Tue May 21 2024

Convection will continue to spread northward overnight, bringing
period of moderate to heavy rain. Towards daybreak, it's likely
that we'll see MVFR or lower ceilings set into the area ahead of
an approaching upper low.

Strong convection may move northeast out of Nebraska towards
10-12Z bringing a risk for strong winds into northwest Iowa.
Further northwest into eastern South Dakota, strong wake low
winds may develop.

Additional showers and potentially convection will be possible
after noon, as MVFR to IFR ceilings continue across South Dakota
into the early afternoon. The passage of a surface low through
Sioux Falls and then western Minnesota will bring an end to the
rain, but also the potential for 35 to 40 knots of northwest
wind into the evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
     evening for SDZ039-040-055-056-062-067.
MN...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
     evening for MNZ071-072-080-081-089-090-097-098.
     Flood Watch through this evening for MNZ081-090.
IA...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
     evening for IAZ001>003-012>014.
     Flood Watch through this evening for IAZ003-013-014-021-022-
     031-032.
NE...Flood Watch through this evening for NEZ014.

&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, May 21, 3:50 AM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
450 AM CDT Tue May 21 2024

SDZ038-050-052>054-057>061-063>065-068-221100-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
450 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and isolated storms will continue through the day Tuesday,
but severe weather is unlikely. By early this evening, a widespread
1 to 2 inches of rain is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-SDZ039-040-055-056-221100-
Lincoln-Kingsbury-Brookings-Lake-Moody-
450 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Today and tonight.

Showers and isolated storms will continue through the day Tuesday,
but severe weather is unlikely. By early this evening, a widespread
1 to 2 inches of rain is expected.

Strong northwest winds will gust up to 50 to 55 mph this afternoon
through mid evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-MNZ072-080-081-089-090-097-098-SDZ062-067-221100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Minnehaha-Lincoln-
450 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms may continue early this morning
as storms arrive from the southwest. Large hail up to ping pong ball
size, damaging wind gusts up to 70 mph, and flash flooding will be
the main threats.

Another round of strong to severe thunderstorms may redevelop this
afternoon from 12 PM to 5 PM. Large hail up to hen egg size,
damaging wind gusts up to 70 mph, and flash flooding will be the main
threats. A tornado or two cannot be ruled out especially in areas
along and southeast of a line from Sioux City to Spencer. By this
evening, expect an additional 1 to 2 inches of rain with some
locations receiving over 3 inches. Renewed flooding on rivers such
as the Little Sioux and Ocheyedan is likely.

Strong northwest winds will gust up to 50 to 55 mph this afternoon
through mid evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed early this morning and again
this afternoon.

IAZ020>022-031-032-NEZ013-014-SDZ066-069>071-221100-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner-
Yankton-Clay-Union-
450 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms may continue early this morning
as storms arrive from the southwest. Large hail up to ping pong ball
size, damaging wind gusts up to 70 mph, and flash flooding will be
the main threats.

Another round of strong to severe thunderstorms may redevelop this
afternoon from 12 PM to 5 PM. Large hail up to hen egg size,
damaging wind gusts up to 70 mph, and flash flooding will be the main
threats. A tornado or two cannot be ruled out especially in areas
along and southeast of a line from Sioux City to Spencer. By this
evening, expect an additional 1 to 2 inches of rain with some
locations receiving over 3 inches. Renewed flooding on rivers such as
the Little Sioux and Ocheyedan is likely.

Strong northwest winds will gust up to 50 to 55 mph this afternoon
through mid evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed early this morning and again
this afternoon.

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 11:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodbury

When
May 21, 5:19 AM CST to 5:20 AM CST
Where
Woodbury County, 1.38 mi S of (Sux)sioux City Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
42.380, -96.380

A thunderstorm wind gust was measured by the Automated Surface Observing System site KSUX at Sioux Gateway Airport.

Thunderstorm Wind, Woodbury

When
May 21, 5:24 AM CST to 5:26 AM CST
Where
Woodbury County, 0.51 mi E of Leeds
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.530, -96.360

Thunderstorm winds downed several trees and large branches along Floyd Boulevard.

Thunderstorm Wind, Woodbury

When
May 21, 5:26 AM CST to 5:28 AM CST
Where
Woodbury County, 2.9 mi ESE of Sioux City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.480, -96.330

Thunderstorm wind gusts were measured by a personal weather station, with damage to tree limbs also noted in the area.

Thunderstorm Wind, Plymouth

When
May 21, 5:43 AM CST to 5:44 AM CST
Where
Plymouth County, 2.94 mi SSW of O Leary
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.660, -96.090

Multiple large tree limbs were broken off by thunderstorm outflow winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180678, 1180685, 1180684, 1180687.